Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The evaluation of determinants by expansion by minors and the general problem of substitution

Authors: W. M. Gentleman and S. C. Johnson
Journal: Math. Comp. 28 (1974), 543-548
MSC: Primary 68A20
MathSciNet review: 0373369
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we consider a class of substitution strategies which correspond to various minor expansion algorithms, and show that the usual expansion by minors, a row at a time, is optimal in this class.

References [Enhancements On Off] (What's this?)

  • [1] W. M. Gentleman, "Optimal multiplication chains for computing a power of a symbolic polynomial," Math Comp., v. 26, 1972, pp. 935-939. MR 0314303 (47:2855)
  • [2] Sir Thomas Muir, The Theory of Determinants in the Historical Order of Development, Macmillan, London, 1906-1920.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 68A20

Retrieve articles in all journals with MSC: 68A20

Additional Information

Keywords: Substitution, expansion by minors, determinants
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society